Alert archive / Kansas / Red Flag Warnings in 2022
Red Flag Warning 2, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Mar 3, 2022, 1:56 PM MST for Cheyenne County, Kit Carson County, Yuma County, Colorado; 6 counties in Kansas. It took effect at Mar 4, 2022, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2022, 1:56 PM MST (20:56 UTC)
- In effect from
- Mar 4, 2022, 11:00 AM MST
- Expired
- Mar 4, 2022, 5:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Logan County, KS, Sherman County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 33 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2803 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
682 WWUS83 KGLD 032056 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 156 PM MST Thu Mar 3 2022 COZ253-254-KSZ013-027-028-041-042-041400- /O.UPG.KGLD.FW.A.0002.220304T1800Z-220305T0000Z/ /O.NEW.KGLD.FW.W.0002.220304T1800Z-220305T0000Z/ Kit Carson-Cheyenne-Sherman-Wallace-Logan-Greeley-Wichita- 156 PM MST Thu Mar 3 2022 /256 PM CST Thu Mar 3 2022/ ...RED FLAG WARNING IN EFFECT FROM 11 AM MST /NOON CST/ TO 5 PM MST /6 PM CST/ FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 013...027...028...041...042...253 AND 254... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM MST /noon CST/ to 5 PM MST /6 PM CST/ Friday. The Fire Weather Watch is no longer in effect. * Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 013 Sherman...Fire Weather Zone 027 Wallace...Fire Weather Zone 028 Logan...Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. * Winds...Southwest 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 11 percent. * Temperatures...Around 80. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ252-KSZ001-041400- /O.NEW.KGLD.FW.W.0002.220304T1800Z-220305T0000Z/ Yuma-Cheyenne- 156 PM MST Thu Mar 3 2022 /256 PM CST Thu Mar 3 2022/ ...RED FLAG WARNING IN EFFECT FROM 11 AM MST /NOON CST/ TO 5 PM MST /6 PM CST/ FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001 AND 252... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM MST /noon CST/ to 5 PM MST /6 PM CST/ Friday. * Affected Area...In Colorado...Fire Weather Zone 252 Yuma. In Kansas...Fire Weather Zone 001 Cheyenne. * Winds...South 10 to 20 mph with gusts up to 40 mph. * Relative Humidity...As low as 12 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
3 follow-up statements
326 WWUS83 KGLD 041050 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 350 AM MST Fri Mar 4 2022 COZ252>254-KSZ001-013-027-028-041-042-050000- /O.CON.KGLD.FW.W.0002.220304T1800Z-220305T0000Z/ Yuma-Kit Carson-Cheyenne-Sherman-Wallace-Logan-Greeley-Wichita- 350 AM MST Fri Mar 4 2022 /450 AM CST Fri Mar 4 2022/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MST /NOON CST/ THIS MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...013...027... 028...041...042...252...253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 013 Sherman...Fire Weather Zone 027 Wallace... Fire Weather Zone 028 Logan...Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. * Winds...South 20 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 13 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
757 WWUS83 KGLD 041740 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1040 AM MST Fri Mar 4 2022 COZ252>254-KSZ001-013-027-028-041-042-050000- /O.CON.KGLD.FW.W.0002.220304T1800Z-220305T0000Z/ Yuma-Kit Carson-Cheyenne-Sherman-Wallace-Logan-Greeley-Wichita- 1040 AM MST Fri Mar 4 2022 /1140 AM CST Fri Mar 4 2022/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...013...027...028...041...042...252...253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 013 Sherman...Fire Weather Zone 027 Wallace... Fire Weather Zone 028 Logan...Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. * Winds...From the southwest 15 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 11 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
056 WWUS83 KGLD 050004 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 504 PM MST Fri Mar 4 2022 COZ252>254-KSZ001-013-027-028-041-042-050115- /O.EXP.KGLD.FW.W.0002.000000T0000Z-220305T0000Z/ Yuma-Kit Carson-Cheyenne-Sherman-Wallace-Logan-Greeley-Wichita- 504 PM MST Fri Mar 4 2022 /604 PM CST Fri Mar 4 2022/ ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...013...027...028...041... 042...252...253 AND 254... Criteria is no longer being met as conditions continue to improve with the setting of the sun. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld KAK/JN
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 3, 10:28 AM MST, 3 hours 28 minutes earlier.
Area forecast discussion, Mar 3, 10:28 AM MST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1028 AM MST Thu Mar 3 2022
.SHORT TERM...(Today through Sunday Morning)
Issued at 326 AM MST Thu Mar 3 2022
An upper ridge will remain over the High Plains through Friday.
Currently a backdoor cold front is passing over KGLD. An area of
fog and perhaps some drizzle/freezing drizzle is possible behind
the front. The drizzle, if it occurs may create some slick spots
on elevated surfaces such as bridges and overpasses. The front is
anticipated to stall out over the southwest portion of the CWA.
High temperatures behind the front are anticipated to be in the
upper 50s to mid 60s while ahead of the front low to mid 70s are
forecasted. The low clouds and fog is expected to burn off by
late morning. Elevated to near critical fire weather is expected
ahead of the front as winds will increase during the afternoon,
wind gusts of 25- 30 mph are possible. An hour or two of critical
fire weather may occur across portions of Greeley and Wichita
counties before more clouds move in from the west. Overnight
tonight clouds will keep temperature above freezing for the
majority of the area as the front retreats back north as a warm
front and winds become southwesterly.
Friday, winds will increase during the day as a low develops along
the Front Range, wind gusts as high as 40 mph look likely during the
afternoon hours and the low level wind field increases in response
to the low. Clouds will clear out during the afternoon across the
majority of the area as the southwesterly winds advects dry air from
the southwest. The downslope component will also favor very warm
temperatures with widespread 70s and low 80s across the area. As a
result a Fire Weather Watch has been issued for Kit Carson, Cheyenne
(CO), Greeley, Wichita, Logan, Wallace and Sherman counties during
the late morning and afternoon hours. After collaboration with
surrounding office, winds were trended to stronger NBM 90th
percentile which favors what forecast soundings were showing. There
was some thought in including Yuma County within the watch but there
is concern that low clouds may linger across northeast Colorado
longer than anticipated which would mitigate the fire threat
somewhat. As a result did lower temperatures across Yuma County
by a few degrees to account for that scenario as the NAMNEST is
also hinting at this occurring. Friday night and into Saturday
morning the low pressure system moves to the northeast mainly
over the CWA. The NAMNEST shows some weak moisture return along
and west of KS Highway 27 along with some SBCAPE so can't rule out
a rumble of thunder, however confidence is very low in this
occurring so will leave out of the forecast for now.
Precipitation overspreads the northwest portion of the area with
rain before turning into a rain/snow mix as temperatures cool. NAM
forecast soundings do show a warm nose with surface temperatures
near freezing from 09-13Z Saturday morning which would favor the
potential for freezing rain across northeast Colorado and
southwest Nebraska. If this does occur a light glaze to perhaps a
hundredths of an inch of ice could be possible.
Saturday, the gusty winds continue throughout the day as the low
moves across Nebraska with chances of temperature dependent
precipitation throughout the day. Precipitation amounts overall
due not appear to be all that high as the position of the system
does not favor high QPF amounts, currently only expecting a few
hundredths of an inch of precipitation with the majority across
Yuma County. High temperatures will vary greatly across the area
with high temperatures struggling to get out of the 30s across
Yuma County to the mid 60s near Hill City. Saturday night, the
focus then turns to yet another disturbance moving across the area
with the potential for light snow to occur. Overnight lows are
forecasted to fall into the teens to lower 20s across the area.
.LONG TERM...(Sunday through Wednesday)
Issued at 214 AM MST Thu Mar 3 2022
A low center rotating through the base of the upper trough over
the western U.S. lifts out of the desert southwest and moves
across the central Rockies during the day on Sunday and across the
central High Plains Sunday evening. The next upper short wave
trough sweeping across the central High Plains moves in from the
northwest and moves across the region late in the day on Monday.
The northwest flow that follows will carry several additional
weaker short waves across the area as the overall flow flattens,
turns westerly, and strengthens as it turns southwesterly between
Tuesday and early Thursday morning ahead of the next upper trough
dropping into the western U.S. Models show reasonable consistency
through Monday, but show some differences in strength and
location of features aloft towards the middle of next week.
The coldest temperatures of the period are expected Sunday into
Sunday night with highs in the upper 20s to lower 40s and
overnight lows in the teens. A light rain snow mix during the day
on Sunday will turn to all snow as temperatures drop below
freezing Sunday evening. Light snow comes to an end Sunday night.
Northerly near surface winds drive a secondary surge of colder air
into the central and southern High Plains region through Monday.
Temperatures will be a few degrees warmer, however, on Monday as
skies begin to clear. Slightly warmer temperatures are expected
Tuesday and Wednesday with dry conditions persisting from Monday
through Wednesday morning as surface high pressure moves out of
the region and is replaced by a surface trough deepening along the
Front Range on Wednesday in response to the westerly flow aloft
over the Rockies and the approaching upper trough. Again,
differences are showing up between models by mid week, so there is
some uncertainty in the possibility of precipitation late
Wednesday into Wednesday night as the next cold front moves into
the region.
Not expecting much in the way moisture with any of the
precipitation being shown across the area in the long term, so any
resulting snow amounts will be minimal at best.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1023 AM MST Thu Mar 3 2022
At KGLD...satellite imagery at 17z shows western edge of low
clouds quickly eroding, with KGLD scattering out to VFR by 18-19z.
VFR should prevail through this afternoon and tonight. Overnight,
there is a chance that low clouds/fog may redevelop around 09-12z,
but with a warm front lifting out surface winds are forecast to
turn southwesterly, which is not favorable for fog or low clouds.
Nonetheless, if front is slower to lift out there will be a chance
that it will develop. After 12z, front should be out of the KGLD
area and VFR returns.
At KMCK...extensive low clouds and fog have been slow to erode.
Expect only a gradual improvement in flight categories through
this afternoon. That being said, there will be a window of VFR
conditions between about 22-06z tonight, before low clouds and fog
start to redevelop. Another period of IFR/LIFR will be possible
towards 12z Friday morning, with only gradual improvement
thereafter.
&&
.FIRE WEATHER...
Issued at 326 AM MST Thu Mar 3 2022
Near critical fire weather is expected this afternoon ahead of a
stationary front that is currently moving though the area as weak
backdoor cold front. The front is anticipated to stall out around
a Burlington, Colorado to Scott City, Kansas line. Ahead of the
front temperatures will be in the mid 70s with RH values
approaching single digits. Winds will increase during the
afternoon hours with gusts from the southwest of 25 to 30 mph.
Portions of Cheyenne (CO), Greeley and Wichita counties may see a
brief period of critical fire weather during the mid to late
afternoon hours.
Another day of fire weather is expected for Friday as a Fire
Weather Watch has been issued for Cheyenne (CO), Kit Carson,
Sherman, Wallace, Greeley, Wichita and Logan counties from the the
late morning through the afternoon. RH values will fall into the
lower teens along with gusty southwesterly winds up to 40 mph and
afternoon temperatures in the mid 70s to lower 80s.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from Friday morning through Friday afternoon
for KSZ013-027-028-041-042.
CO...Fire Weather Watch from Friday morning through Friday afternoon
for COZ253-254.
NE...NONE.
&&
SHORT TERM...TT
LONG TERM...LOCKHART
AVIATION...024
FIRE WEATHER...TTHazardous weather outlook, Mar 3, 10:33 AM MST, 3 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1033 AM MST Thu Mar 3 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041745- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1033 AM MST Thu Mar 3 2022 /1133 AM CST Thu Mar 3 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Areas of fog will persist through this afternoon in southwest Nebraska and along the Kansas-Nebraska border area. Visibility may be reduced to less than a mile at times. Near critical fire weather is expected this afternoon along and south of a Flager, Colorado to Russell Springs, Kansas line. A brief period of critical fire weather is possible during the afternoon across Cheyenne county Colorado along with Greeley and Wichita counties in Kansas. Areas of fog will redevelop late tonight through Friday morning in southwest Nebraska and north of Interstate 70 in northwest Kansas and northeast Colorado. Fog may be dense at times with visibility as low as a quarter of a mile. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... A Fire Weather Watch has been issued for Friday for southwest portions of the area as wind gusts up to 40 mph are expected. Friday night into Saturday morning a light mix of rain, snow, and freezing rain is possible across Kit Carson, Yuma and Dundy counties. Slick spots on roadways are possible, especially on elevated surfaces such as bridges and overpasses. Use caution if traveling. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be required.
In the hours before
Local storm report, Mar 3, 8:40 AM MST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
840 AM MST THU MAR 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM DENSE FOG 1 NNW NORTON 39.85N 99.90W
03/03/2022 NORTON KS AWOS
AWOS STATION KNRN NORTON REPORTS 1/2 SM
VISIBILITY.
&&Local storm report, Mar 3, 9:13 AM MST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
913 AM MST THU MAR 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM DENSE FOG 2 N ATWOOD 39.84N 101.04W
03/03/2022 RAWLINS KS MESONET
MESONET STATION KADT ATWOOD-RAWLINS COUNTY
CITY-COUNTY REPORTS 1/4SM VISIBILITY.
&&Local storm report, Mar 3, 9:17 AM MST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
917 AM MST THU MAR 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM DENSE FOG 3 SE OAKLEY 39.10N 100.82W
03/03/2022 LOGAN KS AWOS
AWOS STATION KOEL 2 ESE OAKLEY REPORTS 1/4
SM VISIBILITY.
&&Local storm report, Mar 3, 9:18 AM MST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
918 AM MST THU MAR 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM DENSE FOG 3 N COLBY 39.43N 101.05W
03/03/2022 THOMAS KS AWOS
AWOS STATION KCBK 2 N COLBY REPORTS 0.25
MILE VISIBILITY IN FOG.
0635 AM DENSE FOG 3 N COLBY 39.43N 101.05W
03/03/2022 THOMAS KS AWOS
AWOS STATION KCBK 2 N COLBY REPORTS ZERO
MILE VISIBILITY.
0635 AM DENSE FOG 3 SE OAKLEY 39.10N 100.82W
03/03/2022 LOGAN KS AWOS
AWOS STATION KOEL 2 ESE OAKLEY REPORTS 1/4
SM VISIBILITY.
0635 AM DENSE FOG 2 NW WRAY 40.10N 102.25W
03/03/2022 YUMA CO AWOS
AWOS STATION K2V5 2 NW WRAY REPORTS ZERO
VISIBILITY.
0636 AM DENSE FOG 1 NNE GOODLAND 39.37N 101.70W
03/03/2022 SHERMAN KS ASOS
ASOS STATION KGLD GOODLAND REPORTS QUARTER
MILE VISIBILITY.
0653 AM DENSE FOG 2 E MCCOOK 40.20N 100.58W
03/03/2022 RED WILLOW NE ASOS
ASOS STATION KMCK MCCOOK AIRPORT.
0714 AM DENSE FOG 2 SSE YUMA 40.10N 102.72W
03/03/2022 YUMA CO AWOS
AWOS STATION K2V6 1 SE YUMA REPORTS ZERO
VISIBILITY.
0715 AM DENSE FOG 1 NNW OBERLIN 39.83N 100.53W
03/03/2022 DECATUR KS AWOS
AWOS STATION KOIN OBERLIN REPORTS QUARTER
MILE VISIBILITY.
0715 AM DENSE FOG SAINT FRANCIS 39.77N 101.80W
03/03/2022 CHEYENNE KS AWOS
AWOS STATION KSYF ST. FRANCIS CITY.
0730 AM DENSE FOG 2 N ATWOOD 39.84N 101.04W
03/03/2022 RAWLINS KS MESONET
MESONET STATION KADT ATWOOD-RAWLINS COUNTY
CITY-COUNTY REPORTS 1/4SM VISIBILITY.
0735 AM DENSE FOG 1 NNW NORTON 39.85N 99.90W
03/03/2022 NORTON KS AWOS
AWOS STATION KNRN NORTON REPORTS 1/2 SM
VISIBILITY.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 2:27 AM MST | Fire Weather Watch | GLD | Cheyenne, Kit Carson | 11 hr |
Nearby
Red Flag Warnings in Kansas, 2022Red Flag Warnings in Colorado, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.